California, 2001

Tornado in California, November 29, 2001

November 29, 2001 · NWS LOX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Nov 29, 9:15 AM PST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 29, 9:15 AM PST, 1 hour 45 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
915 AM PST THU NOV 29 2001

COLD IS REALLY ZIPPING THROUGH OUR AREA THIS MORNING, WAY AHEAD OF
SCHEDULE. JUST ISSUED AN UPDATE TO SPEED THINGS UP AND INDICATE SKIES
TURNING PARTLY CLOUDY OVER THE AREA TODAY. THE FRONT MOVED IN SO FAST
OVERNIGHT THAT THERE WASNT ENOUGH TIME FOR SNOW LEVELS TO RISE AS
EXPECTED. AS A RESULT, SNOW DEVELOPED AT MUCH LOWER ELEVATIONS
INITIALLY. PROBABLY EVEN HAD SOME FREEZING RAIN IN A FEW SPOTS DUE TO
THE WARMER AIR MOVING IN ALOFT AHEAD OF THE COLD FRONT.

GUSTY EAST TO NORTHEAST WINDS NOW DEVELOPING OFF POINT CONCEPTION IN
RESPONSE TO THE SURFACE LOW DEVELOPING IN THE SO CAL BIGHT REGION.
THESE SHOULD START TO DECREASE LATER TODAY AND TONIGHT AS THE LOW
WEAKENS AND MOVES EAST. WIND ADVISORIES FOR THE REMAINDER OF OUR
FORECAST AREA HAVE BEEN CANCELLED AS WINDS HAVE DROPPED OFF
SIGNIFICANTLY SINCE EARLIER THIS MORNING. ANTELOPE VALLEY BRIEFLY
GUSTED INTO THE LOWER 40S EARLIER BUT SPEEDS HAVE SINCE DROPPED BACK
MOSTLY INTO THE 20S. LOCAL 88D VAD WIND PROFILES ALSO CONFIRM A BIG
DROP OFF IN WINDS, AS DO LOCAL RAWS OBSERVATIONS.

RAIN WILL BE TAPERING OFF QUICKLY TODAY WITH PARTLY CLOUDY SKIES MOST
PLACES TONIGHT. MODELS SHOWS PLENTY OF HIGH LEVEL CLOUDS MOVING
OVERHEAD FRIDAY. WITH SOME LINGERING LOW LVL MOISTURE, PARTLY CLOUDY
SHOULD BE SUFFICIENT. WILL PROBABLY HAVE SOME DENSE FOG IN THE INLAND
AREAS AS WELL.

THE NEXT SYSTEM IS NOW ALSO AHEAD OF SCHEDULE BASED ON THE LAST TWO
MODEL RUNS. CURRENT ZONES HAVE SPED IT UP ABOUT 12 HOURS, ARRIVING
SUNDAY AFTERNOON ALONG THE CENTRAL COAST AND SUNDAY NIGHT IN LA. 12Z
AVN SPEEDS THIS UP EVEN FURTHER, ARRIVING IN LA AS EARLY AS SUNDAY
AFTERNOON. GIVEN THE PATTERN OF LATE, FAST IS BEST. WILL LIKELY ADJUST
ZONES THIS AFTERNOON TO ACCOUNT FOR THIS FASTER TIMING. MORE DETAILS
LATER.

LAX +30. WOFFORD

.LOX...SMALL CRAFT ADVISORY (SEE LAXCWFLAX).

In the hours before

Special weather statement, Nov 29, 5:15 AM PST, 5 hours 45 minutes before
CAZ034>041-044>047-051>054-059-087-088-292000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
515 AM PST THU NOV 29 2001

...RAIN WILL SPREAD ACROSS THE REMAINDER OF SOUTHERN CALIFORNIA
   THIS MORNING...

A COLD FRONT CURRENTLY PUSHING ACROSS CENTRAL CALIFORNIA WILL SWEEP
SOUTHEASTWARD ACROSS THE STATE TODAY. THE FRONTAL SYSTEM HAS MOVED A
BIT MORE QUICKLY THAN EARLIER ANTICIPATED...AND RAIN BEGAN ACROSS SAN
LUIS OBISPO...SANTA BARBARA AND VENTURA COUNTIES EARLIER THIS MORNING.
AS OF 5 AM...RAIN WAS JUST BEGINNING ACROSS PORTIONS OF LOS ANGELES
COUNTY...AND WILL BECOME HEAVIER AND MORE WIDESPREAD DURING THE MORNING
COMMUTE.

RAIN IS EXPECTED TO TURN TO SCATTERED SHOWERS BEHIND THE FRONT ACROSS
SAN LUIS OBISPO AND SANTA BARBARA COUNTIES LATER THIS MORNING AND GUSTY
SOUTHEAST WINDS WILL SHIFT TO WEST. AS THE FRONT MOVES ACROSS VENTURA
AND LOS ANGELES COUNTIES...IT IS EXPECTED TO PRODUCE A SIX TO TEN HOUR
PERIOD OF LIGHT TO MODERATE RAIN...WITH SOME HEAVY DOWNPOURS FROM TIME
TO TIME. RAIN IS EXPECTED TO TURN TO SHOWERS DURING THE AFTERNOON
ACROSS VENTURA COUNTY...AND BY LATE AFTERNOON OR EVENING ACROSS LOS
ANGELES COUNTY.

RAINFALL TOTALS FROM THIS LATEST STORM ARE EXPECTED TO AVERAGE ONE
HALF INCH TO ONE AND A HALF INCHES ACROSS SAN LUIS OBISPO AND SANTA
BARBARA COUNTIES...WITH LOCAL TOTALS NEAR 3 INCHES IN HIGHER
ELEVATIONS. ACROSS VENTURA AND LOS ANGELES COUNTIES...RAINFALL
TOTALS ARE EXPECTED TO AVERAGE ONE HALF INCH TO ONE INCH...WITH
LOCAL TOTALS IN EXCESS OF 2 INCHES POSSIBLE IN HIGHER TERRAIN.

IN THE MOUNTAINS...SNOW LEVELS ARE EXPECTED TO AVERAGE AROUND 6500
FEET TODAY AND EARLY TONIGHT. HOWEVER...SNOW LEVELS WILL BE LOCALLY
NEAR 5000 FEET THIS MORNING...ESPECIALLY ON THE NORTHERN SLOPES.
TOTAL SNOW ACCUMULATIONS OF BETWEEN 3 AND 6 INCHES ARE EXPECTED
THROUGH EARLY TONIGHT AT ELEVATIONS ABOVE 6500 FEET...WITH LOCAL
ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE ABOVE 5000 FEET.

ANY SHOWER ACTIVITY IS EXPECTED TO END TONIGHT. DRY WEATHER IS FORECAST
ACROSS CENTRAL AND SOUTHERN CALIFORNIA FRIDAY AND SATURDAY. ANOTHER
STORM WILL LIKELY BRING RAIN TO THE AREA BY SUNDAY AFTERNOON.

BRUNO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Santa Barbara

When
November 29, 11:00 AM PST to 11:03 AM PST
Where
Santa Barbara County, Santa Maria
Rating
F0
Path length
0.1 mi
Path width
2 yd
Reported by
NEWSPAPER
Coordinates
34.950, -120.433

A weak tornado struck in the northeast section of the community of Santa Maria. The tornado caused minor damage to three homes, but no one was injured.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2001Every state in 2001This day in weather historyThe tornado archive for California, 2001Warnings in California, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272386.